Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 3, 2018, 5:42 PM MDT for Otero County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2018, 5:42 PM MDT (23:42 UTC)
- Expired
- Jun 3, 2018, 6:30 PM MDT
- In force
- 48 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 12:54 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:19 PM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 3, 1:19 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 119 PM MDT Sun Jun 3 2018 .SYNOPSIS... Scattered strong to severe storms will continue early this evening for areas mainly east of the Rio Grande valley. Strong damaging winds, hail and heavy downpours with flooding in some areas, is likely. Hot and mostly dry weather returns this week, as high pressure aloft builds northward over the region from Mexico. Slight chances for storms may come back into the picture later in the week. && .DISCUSSION... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR SIERRA, DONA ANA, OTERO, EL PASO AND HUDSPETH COUNTIES We are shaping up for an very active afternoon weatherwise, as last nights cold front has advected abundant low level moisture into the area from the east and southeast. Observed and fcst soundings in the area continue to depict veering wind profiles with height, which will support rotation in some storms. Aloft a weakening late season upper level trough, now lifting northeast over the four corners, will recurve and track eastward over southern Colorado later this afternoon. An upper level ridge builds over So Cal and western AZ off the high in Mexico, is the primary cause. Wind threat: DCAPES readings to 900-1500 J/kg and MUCAPES 1500-2000 J/kg will support very strong downdrafts to 60-70 mph. Hail threat: WB zero heights to 10 kft are supportive of hail. Expected rotation with some storms, will sustain strong updrafts that support large hail. Heavy rain/flooding threat: The PW from our 12Z sounding was 1.07" and short range model forecasts indicate readings as high as 1.70" for eastern Otero later this afternoon. We launched an 18Z RAOB, with a slightly lower PW of 0.92" with some drying below 500 mb. This favors a heavy rain threat for areas east of our office, with the focus over Otero and eastern Hudspeth counties. Local rainfall amounts exceeding 2 inches will be likely from a few storms initially. Activity is expected to organize into an MCC late in the day over eastern portions of Otero and Hudspeth counties At this stage, rainfall totals could reach 3 inches in a few areas. 0-6 km bulk shears 20-30 kts, increased upper lvl dynamics with enhanced DPVA and divergence aloft, will favor longevity with some storms. Activity should move east of our CWFA between 8 and 9 pm, with skies clearing gradually from the west overnight. Hot and dry weather will follow for the work week, as high pressure aloft builds and expands northward from Mexico. Lowland highs to the low 100's with morning lows to the upper 70s, will make for the feeling of a poor evening recovery...especially later next week. Depending on where the high center ends up positioned with respect to the borderland, circulation on its western periphery may carry meager amounts of ST moisture up our way later in the week. As convection will capped under the ridge, dry lightning and gusty downburst winds would serve as the main impacts. && .AVIATION...Valid 04/00Z-05/00Z... Across areas east of Rio Grande through 03Z SCT-BKN050-070 BKN150- 200 with SCT VRB30G45KT 1-3SM TSRAGS BKN030-040. After 03Z east and through the whole period west, P6SM SKC-SCT200-250. S to SE winds decreasing from 10-20KTS to AOB 12KTS by 06Z. Winds will be shifting around overnight and through the morning hours to the S to SW at 5-15KTS. && .FIRE WEATHER... Moisture has moved into the region but will not stay around too long. Showers and thunderstorms are expected east this evening, but will be ending by around sunset across the area. Winds will remain out of the south to southeast through Monday morning which will allow for good overnight recoveries most zones except for around the Bootheel of New Mexico. By Monday afternoon, west to southwest winds kick in and dry the region out quickly with relative humidities falling back into the single digits and teens. For the remainder of the week, expect high temperatures back around 100 degrees for the lowlands as upper high becomes established near the NM/TX border region. Relative humidities will be slightly better than the recent week with right around 10 percent common. There could be a few stray dry thunderstorms the second half of the week out west depending on the exact placement of upper high and how much moisture can get drawn north into the area. && .PRELIMINARY POINT TEMPS/POPS... El Paso 95 69 101 73 / 40 50 0 0 Sierra Blanca 89 68 99 71 / 30 40 0 0 Las Cruces 97 63 97 66 / 40 30 0 0 Alamogordo 91 62 95 66 / 50 60 0 0 Cloudcroft 72 52 76 53 / 50 60 0 0 Truth or Consequences 94 64 96 66 / 40 30 0 0 Silver City 93 58 92 60 / 20 0 0 0 Deming 99 61 99 62 / 20 0 0 0 Lordsburg 97 63 99 63 / 0 0 0 0 West El Paso Metro 93 71 100 73 / 40 50 0 0 Dell City 90 65 101 66 / 50 50 0 0 Fort Hancock 94 71 103 73 / 30 40 0 0 Loma Linda 86 65 96 67 / 40 50 0 0 Fabens 94 69 102 69 / 30 50 0 0 Santa Teresa 95 68 100 69 / 40 30 0 0 White Sands HQ 93 68 99 70 / 50 40 0 0 Jornada Range 93 62 99 64 / 50 40 0 0 Hatch 98 62 100 63 / 40 30 0 0 Columbus 101 64 102 67 / 20 0 0 0 Orogrande 90 69 99 69 / 50 50 0 0 Mayhill 75 56 85 57 / 50 60 10 0 Mescalero 78 55 84 56 / 60 60 0 0 Timberon 75 55 84 55 / 50 60 0 0 Winston 89 54 91 57 / 40 20 0 0 Hillsboro 95 60 96 63 / 30 20 0 0 Spaceport 92 63 98 64 / 40 40 0 0 Lake Roberts 91 52 90 53 / 20 0 0 0 Hurley 93 59 92 59 / 20 0 0 0 Cliff 95 54 97 54 / 10 0 0 0 Mule Creek 95 60 95 60 / 10 0 0 0 Faywood 96 59 95 62 / 20 0 0 0 Animas 100 63 100 64 / 0 0 0 0 Hachita 102 62 100 63 / 10 0 0 0 Antelope Wells 101 64 100 65 / 10 0 0 0 Cloverdale 95 63 95 62 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 22/26 Tripoli/Grzywacz
Hazardous weather outlook, Jun 3, 11:09 AM MDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1109 AM MDT Sun Jun 3 2018 NMZ401>408-041715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills- 1109 AM MDT Sun Jun 3 2018 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...Today and Tonight Isolated to scattered storms will develop around mid day and continue into the afternoon hours. Damaging winds, large hail, locally dense blowing dust and dry lightning will be the main impacts with activity that develops. Weather will move out of the area late this afternoon, with no impactful weather expected this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot and dry weather returns. Hot temperatures could create minor problems for people sensitive to heat. Slight chances for mainly dry thunderstorms later half of the week...especially west. Dry lightning and downburst wind gusts are the main impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon, mainly east of the Continental divide. NMZ409>417-TXZ418>424-041715- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sun Jun 3 2018 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...Today and Tonight A round of scattered to numerous strong and severe storms will develop mid day and continue through the late afternoon. Damaging winds and hail are the main threats, but heavy downpours and flooding will also become increasing likely later today and early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot and dry weather returns. Hot temperatures could create minor problems for people sensitive to heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening. Tripoli
In the hours before
Special weather statement, Jun 3, 3:41 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service El Paso TX 341 PM MDT SUN JUN 3 2018 NMZ402-403-408-409-032230- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 341 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND SOUTHWESTERN SIERRA COUNTIES UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of San Lorenzo, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hillsboro, San Lorenzo, San Juan, Sherman, Emory Pass, Kingston, Caballo Lake State Park and Iron Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for north central New Mexico. LAT...LON 3267 10790 3281 10803 3312 10758 3289 10728 TIME...MOT...LOC 2141Z 228DEG 18KT 3281 10783 TRIPOLI
Special weather statement, Jun 3, 4:01 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
401 PM MDT SUN JUN 3 2018
TXZ422-424-032245-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
401 PM MDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lobo, or 17 miles south of Van Horn. This storm was
slowly building westward at 5 mph over far southeast Hudspeth county.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Bosque Bonita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3066 10499 3067 10500 3068 10500 3068 10503
3069 10504 3068 10505 3081 10516 3092 10492
3090 10490 3084 10491 3083 10492 3067 10492
3063 10498
TIME...MOT...LOC 2200Z 049DEG 3KT 3081 10492
TRIPOLISpecial weather statement, Jun 3, 4:18 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service El Paso TX 418 PM MDT SUN JUN 3 2018 NMZ407-409-410-032300- Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM- Sierra County Lakes NM- 418 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA... NORTHEASTERN LUNA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 500 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Garfield, or 10 miles west of Hatch, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garfield, Placitas In Dona Ana County, Derry, Salem, Upham, Uvas Valley, Arrey and Caballo Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for south central and north central New Mexico. LAT...LON 3251 10738 3267 10752 3306 10720 3284 10691 TIME...MOT...LOC 2217Z 222DEG 26KT 3270 10733 TRIPOLI
Special weather statement, Jun 3, 4:50 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
450 PM MDT SUN JUN 3 2018
NMZ408-409-032330-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
450 PM MDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
530 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Engle, or 24 miles northeast of Truth Or Consequences,
moving east northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rock House and North Monticello Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
north central New Mexico.
LAT...LON 3348 10656 3345 10654 3321 10720 3338 10731
3348 10715
TIME...MOT...LOC 2250Z 234DEG 22KT 3342 10701
TRIPOLISpecial weather statement, Jun 3, 5:22 PM MDT, 20 minutes before
Special Weather Statement National Weather Service El Paso TX 522 PM MDT SUN JUN 3 2018 NMZ409-410-412-413-040000- Southern Tularosa Basin NM-Central Tularosa Basin NM- Northern Dona Ana County NM-Sierra County Lakes NM- 522 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND NORTHERN DONA ANA COUNTIES UNTIL 600 PM MDT... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Jornada Range, or 18 miles north of Leasburg, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jornada Range and Rincon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for south central and north central New Mexico. LAT...LON 3258 10714 3274 10716 3292 10654 3260 10646 TIME...MOT...LOC 2322Z 263DEG 21KT 3271 10683 TRIPOLI
Local storm report, Jun 3, 5:38 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
538 PM MDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 9 NNE EL PASO 31.90N 106.42W
06/03/2018 M66 MPH EL PASO TX NWS EMPLOYEE
66 MPH CONVECTIVE WIND GUST REPORTED BY OFF DUTY NWS
EMPLOYEE OVER NE EL PASO.
&&
EVENT NUMBER EPZ1800046
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:01 PM MDT | Special Weather Statement | EPZ | Luna | 29 min |
| Jun 3, 3:29 PM MDT | Special Weather Statement | EPZ | Luna | 46 min |
| Jun 3, 3:33 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 42 min |
| Jun 3, 3:38 PM MDT | Special Weather Statement | EPZ | Luna | 37 min |
| Jun 3, 3:41 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Jun 3, 3:57 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 48 min |
| Jun 3, 4:01 PM MDT | Special Weather Statement | EPZ | 44 min | |
| Jun 3, 4:14 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 46 min |
| Jun 3, 4:18 PM MDT | Special Weather Statement | EPZ | Sierra | 42 min |
| Jun 3, 4:21 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 39 min |
| Jun 3, 4:25 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 65 min |
| Jun 3, 4:30 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 45 min |
| Jun 3, 4:35 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 40 min |
| Jun 3, 4:44 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Jun 3, 4:50 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
| Jun 3, 5:18 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 42 min |
| Jun 3, 5:19 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 41 min |
| Jun 3, 5:22 PM MDT | Special Weather Statement | EPZ | Doña Ana | 38 min |
| Jun 3, 5:49 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Jun 3, 4:07 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 53 min |
| Jun 3, 4:44 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 46 min |
| Jun 3, 4:47 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Jun 3, 4:48 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 42 min |
| Jun 3, 4:59 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 31 min |
| Jun 3, 5:28 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 47 min |
| Jun 3, 5:57 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.